The edge density of critical digraphs

Abstract

Let χ(G) denote the chromatic number of a graph G. We say that G is k-critical if χ(G)=k and χ(H) < k for every proper subgraph HG. Over the years, many properties of k-critical graphs have been discovered, including improved upper and lower bounds for ||G||, the number of edges in a k-critical graph, as a function of |G|, the number of vertices. In this note, we analyze this edge density problem for directed graphs, where the chromatic number χ(D) of a digraph D is defined to be the fewest number of colours needed to colour the vertices of D so that each colour class induces an acyclic subgraph. For each k ≥ 3, we construct an infinite family of sparse k-critical digraphs for which \(\left\| D \right\| < \left( {\tfrac{{k^2 - k + 1}} {2}} \right)\left| D \right|\) and an infinite family of dense k-critical digraphs for which \(\left\| D \right\| > \left( {\tfrac{1} {2} - \tfrac{1} {{2^k - 1}}} \right)\left| D \right|^2\). One corollary of our results is an explicit construction of an infinite family of k-critical digraphs of digirth l, for any pair of integers k,l≥3. This extends a result by Bokal et al. who used a probabilistic approach to demonstrate the existence of one such digraph.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    G. Araujo-Pardo and M. Olsen: A conjecture of Neumann-Lara on infinite families of r-dichromatic circulant tournaments, Discrete Mathematics 310 (2010), 489–492.

    MATH  MathSciNet  Article  Google Scholar 

  2. [2]

    E. Berger, K. Choromanski, M. Chudnovsky, J. Fox, M. Loebl, A. Scott, P. Seymour and S. Thomassé: Tournaments and colouring, Journal of Combinatorial Theory Ser. B 103 (2013), 1–20.

    MATH  Article  Google Scholar 

  3. [3]

    D. Bokal, G. Fijavz, M. Juvan, P. Kayll and B. Mohar: The circular chromatic number of a digraph, Journal of Graph Theory 46 (2004), 227–240.

    MATH  MathSciNet  Article  Google Scholar 

  4. [4]

    B. Bollobás: Chromatic number, girth, and maximal degree, Discrete Mathematics 24 (1978), 311–314.

    MATH  MathSciNet  Article  Google Scholar 

  5. [5]

    G. A. Dirac: A property of 4-chromatic graphs and some remarks on critical graphs, Journal of the London Mathematical Society 27 (1952), 85–92.

    MATH  MathSciNet  Article  Google Scholar 

  6. [6]

    P. Erdős and A. Hajnal: Ramsey-type theorems, Discrete Applied Mathematics 25 (1989), 37–52.

    MathSciNet  Article  Google Scholar 

  7. [7]

    B. Farzad and M. Molloy: On the edge density of 4-critical graphs, Combinatorica 29 (2009), 665–689.

    MATH  MathSciNet  Article  Google Scholar 

  8. [8]

    T. Gallai: Kritische Graphen I, Publ. Math. Inst. Hungar. Acad. Sci. 8 (1963), 165–192.

    MATH  MathSciNet  Google Scholar 

  9. [9]

    A. Harutyunyan and B. Mohar: Gallai’s theorem for list coloring of digraphs, SIAM Journal on Discrete Mathematics 25 (2011), 170–180.

    MATH  MathSciNet  Article  Google Scholar 

  10. [10]

    A. Harutyunyan and B. Mohar: Two results on the digraph chromatic number, Discrete Mathematics 312 (2012), 1823–1826.

    MATH  MathSciNet  Article  Google Scholar 

  11. [11]

    T. R. Jensen: Dense critical and vertex-critical graphs, Discrete Mathematics 258 (2002), 63–84.

    MATH  MathSciNet  Article  Google Scholar 

  12. [12]

    T. R. Jensen and B. Toft: Graph coloring problems, New York, Wiley Interscience, 1995.

    Google Scholar 

  13. [13]

    A. V. Kostochka and M. Stiebitz: A new lower bound on the number of edges in colour-critical graphs and hypergraphs, Journal of Combinatorial Theory Series B 87 (2003), 374–402.

    MATH  MathSciNet  Article  Google Scholar 

  14. [14]

    A. V. Kostochka and M. Yancey: Ore’s Conjecture on color-critical graphs is almost true, to appear.

  15. [15]

    V. Neumann-Lara: The dichromatic number of a digraph, Journal of Combinatorial Theory Series B 33 (1982), 265–270.

    MATH  MathSciNet  Article  Google Scholar 

  16. [16]

    V. Neumann-Lara: The 3 and 4-dichromatic tournaments of minimum order, Discrete Mathematics 135 (1994), 233–243.

    MATH  MathSciNet  Article  Google Scholar 

  17. [17]

    B. Mohar: Circular colorings of edge-weighted graphs, Journal of Graph Theory 43 (2003), 107–116.

    MATH  MathSciNet  Article  Google Scholar 

  18. [18]

    B. Mohar: Eigenvalues and colorings of graphs, Linear Algebra and its Applications 432 (2010), 2273–2277.

    MATH  MathSciNet  Article  Google Scholar 

  19. [19]

    B. Toft: On the maximal number of edges of critical k-chromatic graphs, Studia Scientiarum Mathematicarum Hungarica 5 (1970), 461–470.

    MathSciNet  Google Scholar 

  20. [20]

    P. Turán: On an extremal problem in graph theory, Mat. Fiz. Lapok 48 (1941), 436–452.

    MathSciNet  Google Scholar 

  21. [21]

    H. S. Wilf: The eigenvalues of a graph and its chromatic number, Journal of the London Mathematical Society 42 (1967), 330–332.

    MATH  MathSciNet  Article  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Richard Hoshino.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Hoshino, R., Kawarabayashi, Ki. The edge density of critical digraphs. Combinatorica 35, 619–631 (2015). https://doi.org/10.1007/s00493-014-2862-4

Download citation

Mathematics Subject Classification (2000)

  • 05C20
  • 05C35
  • 05C40